Alert archive / Louisiana / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 310, NWS Shreveport, LA

August 20, 2009Natchitoches Parish, Sabine Parish, Louisiana

NWS Shreveport, LA issued this severe thunderstorm warning at Aug 20, 2009, 4:56 PM CDT for Natchitoches Parish, Sabine Parish, Louisiana. It was in force for 49 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 20, 2009, 4:56 PM CDT (21:56 UTC)
Expired
Aug 20, 2009, 5:45 PM CDT
In force
49 min
Issued by
NWS Shreveport, LA
Area
Storm-based polygon

Counties Natchitoches Parish, LA, Sabine Parish, LA

What was reported inside it

TimeReportWhereRemark
Aug 20, 5:07 PM CDTHAIL 0.88Marthaville, LAHAIL REPORTED ALONG HWY 120 IN TOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Shreveport, LA (KSHV), launched 12:00Z, 9.9 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 2009-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2881 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 2009-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2881 J/kg
Mixed-layer CIN
-28 J/kg
Mixed-layer LCL
607 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
36 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KSHV 202156
SVRSHV
LAC069-085-202245-
/O.NEW.KSHV.SV.W.0310.090820T2156Z-090820T2245Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
456 PM CDT THU AUG 20 2009

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WEST CENTRAL NATCHITOCHES PARISH IN NORTHWEST LOUISIANA...
  NORTHEASTERN SABINE PARISH IN NORTHWEST LOUISIANA...

* UNTIL 545 PM CDT

* AT 456 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  SHAMROCK MILL...OR 14 MILES WEST OF NATCHITOCHES...AND MOVING SOUTH
  AT 15 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  MARTHAVILLE...HAGEWOOD AND ROBELINE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
THURSDAY EVENING FOR SOUTHWEST ARKANSAS AND NORTHWEST LOUISIANA AND
SOUTHEAST OKLAHOMA AND NORTHEAST TEXAS.

&&

LAT...LON 3166 9342 3184 9347 3190 9329 3189 9328
      3191 9325 3191 9323 3192 9323 3193 9320
      3169 9313
TIME...MOT...LOC 2156Z 341DEG 15KT 3175 9334

$$

VII
1 follow-up statement
000 
WWUS54 KSHV 202213
SVSSHV

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
513 PM CDT THU AUG 20 2009

LAC069-085-202245-
/O.CON.KSHV.SV.W.0310.000000T0000Z-090820T2245Z/
NATCHITOCHES LA-SABINE LA-
513 PM CDT THU AUG 20 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM CDT
FOR SABINE AND NATCHITOCHES PARISHES...

AT 511 PM CDT...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF
PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.
THIS STORM WAS LOCATED NEAR SHAMROCK MILL...OR 14 MILES WEST OF 
NATCHITOCHES...MOVING SOUTHEAST AT 5 TO 10 MPH. THIS DANGEROUS STORM
WILL PASS NEAR ROBELINE BY AROUND 530 PM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM HAS A HISTORY OF PRODUCING VERY STRONG WINDS AND NICKEL 
SIZED HAIL IN MARTHAVILLE...AND APPEARED TO BE POSSIBLY INCREASING 
IN INTENSITY SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY 
AWAY FROM WINDOWS

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
THURSDAY EVENING FOR SOUTHWEST ARKANSAS AND NORTHWEST LOUISIANA AND
SOUTHEAST OKLAHOMA AND NORTHEAST TEXAS.

&&

LAT...LON 3178 9344 3186 9328 3189 9328 3186 9326
      3186 9325 3185 9323 3169 9313 3166 9342
TIME...MOT...LOC 2211Z 331DEG 4KT 3175 9334

$$

VII

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 3:15 PM CDT, 1 hour 41 minutes earlier.

Area forecast discussion, Aug 20, 3:15 PM CDT, 1 hour 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
315 PM CDT THU AUG 20 2009

.DISCUSSION...
HIGH AMPLITUDE SHORT WAVE FORECAST TO MOVE ACROSS THE NORTH AND
NORTHEAST U.S. TONIGHT AND FRIDAY WILL IMPACT OUR WEATHER TONIGHT
BY PUSHING A COLD FRONT...CURRENTLY LOCATED FROM FORT SMITH AR TO
ARDMORE OK TO WICHITA FALLS TX...INTO THE MOIST AND UNSTABLE AIR
OVER THE FOUR STATE AREA. SCATTERED SHOWERS AND THUNDERSTORMS HAVE
FORMED AHEAD OF THE FRONT...AND ALONG RESIDUAL OUTFLOW
BOUNDARIES...THAT ARE PUSHING SOUTH INTO NORTH LOUISIANA AND
NORTHEAST TEXAS. ADDITIONAL THUNDERSTORMS SHOULD FORM ALONG AND
JUST IN ADVANCE OF THE COLD FRONT TONIGHT OVER THE CWA. A FEW OF
THESE STORMS COULD BE SEVERE WITH DAMAGING WINDS AND LARGE HAIL
THE MAIN THREATS. CAN NOT RULE OUT AN ISOLATED TORNADO DUE TO THE
STRENGTH OF THE UPPER LEVEL TROUGH. SCATTERED SHOWERS AND
THUNDERSTORMS SHOULD PUSH SOUTH THROUGH THE SOUTH PART OF THE CWA
ON FRIDAY...WITH PRECIPITATION ENDING BY FRIDAY EVENING.

FOR THE REMAINDER OF THE FORECAST SATURDAY THROUGH THURSDAY...THE
GFS IS DEVELOPING A CUT OFF UPPER LOW PRESSURE OVER SOUTHEAST
TEXAS NEXT THURSDAY AND FRIDAY. THIS IS PROBABLY OVER DONE IN THE
MODEL AND DOES NOT LOOK RELIABLE...SO WILL KEEP POPS AT 10 PERCENT
FOR THURSDAY FOR NOW. WILL HAVE PLENTY OF GFS MODEL RUNS IN THE
FUTURE TO RESOLVE THIS QUESTIONABLE FORECAST PATTERN. SO FOR
SATURDAY THROUGH THURSDAY WILL NOT INCLUDE ANY RAIN IN THE
FORECAST.

&&

.AVIATION...
COLD FRONT NEAR...OR JUST NORTH OF A WICHITA FALLS TX...TO ARDMORE
OK...TO FORT SMITH AR LINE. THIS NEAR STATIONARY FRONT WILL NOT
REACH AREA UNTIL AFTER 06Z...AT THE EARLIEST. HOWEVER...DEVELOPING
STORMS ALONG FRONT SHOULD KICK OUT SOME OUTFLOW
BOUNDARIES...INTERACTING WITH VERY MOIST AND UNSTABLE AIR...PWS
AROUND TWO INCHES AND CAPE VALUES NEAR 4000 J/KG. WEAKENING
CONVECTION NEAR I-30 SHOULD INCREASE WITH ADDITIONAL HEATING AND
POSSIBLY MORE WAVES OF OUTFLOWS. IN THE MEANTIME...SCT AIR MASS
TSRA...SIMILAR TO PAST COUPLE DAYS...WILL CONTINUE TO DEVELOP
ACROSS MAINLY NORTHCENTRAL LA PORTIONS OF AREA. WATCH FOR TSRA IN
SHORT TERM AT TXK...ELD...AND MLU. REMAINDER OF SITES LATER IN
PERIOD.
/VII/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  76  94  69  93  66 /  50  20  10   0   0
MLU  74  92  66  91  62 /  50  30  10   0   0
DEQ  69  91  60  90  58 /  50  10  10   0   0
TXK  72  93  66  93  63 /  50  10  10   0   0
ELD  74  93  64  91  59 /  50  20  10   0   0
TYR  75  95  68  93  68 /  30  20  10   0   0
GGG  75  94  68  94  65 /  30  20  10   0   0
LFK  74  94  68  94  69 /  30  30  20   0   0

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&

03/07
Hazardous weather outlook, Aug 20, 12:40 PM CDT, 4 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1240 PM CDT THU AUG 20 2009

ARZ050-051-059>061-070>073-LAZ001>006-010>014-OKZ077-TXZ096-097-
108>112-124>126-136>138-149>151-211100-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-
UNION LA-DE SOTO-RED RIVER-BIENVILLE-JACKSON-OUACHITA-MCCURTAIN-
BOWIE-FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-
GREGG-HARRISON-CHEROKEE-RUSK-PANOLA-
1240 PM CDT THU AUG 20 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA AND NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...
A COLD FRONT WILL MOVE INTO SOUTHEAST OKLAHOMA...SOUTHWEST
ARKANSAS...AND NORTHEAST TEXAS THIS AFTERNOON AND EVENING...AND
LATER TONIGHT INTO EAST TEXAS...SOUTH CENTRAL ARKANSAS...AND
NORTHWEST AND NORTH CENTRAL LOUISIANA. SCATTERED STRONG TO SEVERE
THUNDERSTORMS...WITH DAMAGING WINDS WILL BE POSSIBLE DURING THE
AFTERNOON AND OVERNIGHT. LARGE HAIL WILL ALSO BE A POSSIBILITY IN
THE THUNDERSTORMS LATE THIS AFTERNOON AND TONIGHT. AN ISOLATED
TORNADO COULD ALSO OCCUR.

LOCALLY HEAVY RAINFALL IN THE STRONGER STORMS WILL BE CAPABLE OF
PRODUCING PONDING OF WATER IN STREETS...LOW LYING...AND POOR
DRAINAGE AREAS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...
ONGOING SCATTERED SHOWERS AND THUNDERSTORMS FRIDAY MORNING WILL
BE ENDING BY FRIDAY AFTERNOON FROM NORTHWEST TO SOUTHEAST. A FEW
OF THESE LINGERING STORMS MAY PRODUCE DAMAGING WINDS OR LARGE
HAIL. NO RAINFALL IS EXPECTED SATURDAY THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY
MANAGEMENT PERSONNEL MAY BE NEEDED LATE THIS AFTERNOON OR TONIGHT.

LAZ017>022-TXZ152-153-165>167-211100-
SABINE LA-NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-NACOGDOCHES-
SHELBY-ANGELINA-SAN AUGUSTINE-SABINE TX-
1240 PM CDT THU AUG 20 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
LOUISIANA...NORTHWEST LOUISIANA AND EAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...
SCATTERED SHOWERS AND THUNDERSTORMS WILL FORM THIS AFTERNOON AND
EVENING OVER EAST TEXAS AND NORTH CENTRAL LOUISIANA. ISOLATED
THUNDERSTORMS MAY BE BRIEFLY SEVERE...PRODUCING DAMAGING WINDS OR
LARGE HAIL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...
SCATTERED THUNDERSTORMS FRIDAY MORNING MAY PRODUCE BRIEF DAMAGING
WINDS BEFORE MOVING OUT OF THE AREA BY FRIDAY EVENING. NO RAINFALL
IS EXPECTED FOR SATURDAY THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY
MANAGEMENT PERSONNEL MAY BE NEEDED LATE TONIGHT OR FRIDAY MORNING.

03

In the hours before

Special weather statement, Aug 20, 1:19 PM CDT, 3 hours 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
119 PM CDT THU AUG 20 2009

ARZ050-051-059-OKZ077-TXZ096-201915-
HOWARD-LITTLE RIVER-MCCURTAIN-RED RIVER-SEVIER-
119 PM CDT THU AUG 20 2009

...SIGNIFICANT WEATHER ALERT...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ALERT...EFFECTIVE UNTIL 215 PM CDT...FOR THE FOLLOWING
COUNTIES...

IN SOUTHWEST ARKANSAS...
     LITTLE RIVER...SEVIER AND HOWARD...
IN SOUTHEAST OKLAHOMA...
     MCCURTAIN...
IN NORTHEAST TEXAS...
     RED RIVER...

INCLUDING THE FOLLOWING LOCATIONS...
     ARKINDA...BEN LOMOND...CENTER POINT...CORINTH...DE QUEEN...
     DIERKS...HORATIO...LOCKESBURG...NASHVILLE...WINTHROP...IDABEL...
     BAGWELL...CLARKSVILLE AND MANCHESTER...

AT 117 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS ARE TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM UMPIRE TO 7 MILES
NORTHEAST OF BLOSSOM...OR ALONG A LINE EXTENDING FROM UMPIRE TO 15
MILES EAST OF PARIS. THESE STORMS WERE MOVING VERY SLOWLY TO THE
SOUTHEAST...AT 5 TO 10 MPH.

PEA SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THESE
STORMS.

VII
Special weather statement, Aug 20, 2:44 PM CDT, 2 hours 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
244 PM CDT THU AUG 20 2009

ARZ070-202015-
MILLER-
244 PM CDT THU AUG 20 2009

...SIGNIFICANT WEATHER ALERT...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ALERT...EFFECTIVE UNTIL 315 PM CDT...FOR THE FOLLOWING
COUNTY...

IN SOUTHWEST ARKANSAS...
     MILLER...

INCLUDING THE FOLLOWING LOCATIONS...
     GENOA...MANDEVILLE AND TEXARKANA...

AT 241 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS ARE TRACKING
A STRONG THUNDERSTORM OVER TEXARKANA...MOVING SOUTHEAST AT 15 MPH.

WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.

VII
Special weather statement, Aug 20, 3:06 PM CDT, 1 hour 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
306 PM CDT THU AUG 20 2009

LAZ014-202030-
OUACHITA-
306 PM CDT THU AUG 20 2009

...SIGNIFICANT WEATHER ALERT...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ALERT...EFFECTIVE UNTIL 330 PM CDT...FOR THE FOLLOWING
PARISH...

IN NORTH CENTRAL LOUISIANA...
     OUACHITA...

INCLUDING THE FOLLOWING LOCATIONS...
     BROWNSVILLE-BAWCOMVILLE...CLAIBORNE...MONROE...RICHWOOD...SWARTZ
     AND WEST MONROE...

AT 305 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS ARE TRACKING
A STRONG THUNDERSTORM NEAR MONROE...MOVING EAST AT 15 MPH.

WINDS AROUND 40 MPH ARE EXPECTED WITH THIS STORM.

VII

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 20, 5:19 PM CDTSevere Thunderstorm WarningSHVSabine26 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.